Asymptotic and Finite-Sample Properties in Statistical Estimation

  • Jana JurečkováEmail author
Part of the Fields Institute Communications book series (FIC, volume 76)


The asymptotic distribution of an estimator approximates well the central part, but less accurately the tails of its true distribution. Some properties of estimators are always non-asymptotic, regardless a widely accepted view that their properties under moderate sample sizes are inherited from the asymptotic normality. Robust estimators, advertised as resistant to heavy-tailed distributions, can be themselves heavy-tailed. They are asymptotically admissible, but not finite-sample admissible for any distribution. While the asymptotic distribution of the Newton-Raphson iteration of an estimator, starting with a consistent initial estimator, coincides with that of the non-iterated estimator, its tail-behavior is determined by that of the initial estimator. Hence, before taking a recourse to the asymptotics, we should analyze the finite-sample behavior of an estimator, whenever possible. We shall try to illustrate some distinctive differences between the asymptotic and finite-sample properties of estimators, mainly of robust ones.



Research was supported by the Grant GAČR 15-00243S. The author would like to thank the Editor for organizing the volume, and the Referee for his/her valuable comments.


  1. 1.
    Field, C.A., Ronchetti, E.: Small Sample Asymptotics. Lecture Notes–Monograph Series. Institute of Mathematical Statistics, Hayward (1990)zbMATHGoogle Scholar
  2. 2.
    He, X., Jurečková, J., Koenker, R., Portnoy, S.: Tail behavior of regression estimators and their breakdown points. Econometrica 58, 1195–1214 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Jurečková, J.: Tail behavior of location estimators. Ann. Stat. 9, 578–585 (1981)CrossRefzbMATHGoogle Scholar
  4. 4.
    Jurečková, J.: Finite sample distribution of regression quantiles. Stat. Probab. Lett. 80, 1940–1946 (2010)CrossRefzbMATHGoogle Scholar
  5. 5.
    Jurečková, J.: Tail-behavior of estimators and of their one-step versions. Journal de la Société Francaise de Statistique 153/1, 44–51 (2012)Google Scholar
  6. 6.
    Jurečková, J., Klebanov, L.B.: Inadmissibility of robust estimators with respect to L1 norm. In: Dodge, Y. (ed.) L 1-Statistical Procedures and Related Topics. Lecture Notes–Monographs Series, vol. 31, pp. 71–78. Institute of Mathematical Statistics, Hayward (1997)Google Scholar
  7. 7.
    Jurečková, J., Klebanov, L.B.: Trimmed, Bayesian and admissible estimators. Stat. Probab. Lett. 42, 47–51 (1998)CrossRefGoogle Scholar
  8. 8.
    Jurečková, J., Picek, J.: Finite-sample behavior of robust estimators. In: Chen, S., Mastorakis, N., Rivas-Echeverria, F., Mladenov, V. (eds.) Recent Researches in Instrumentation, Measurement, Circuits and Systems pp. 15–20. ISBN: 978-960-474-282-0. ISSN: 1792-8575Google Scholar
  9. 9.
    Jurečková, J., Portnoy, S.: Asymptotics for one-step M-estimators in regression with application to combining efficiency and high breakdown point. Commun. Stat. A 16, 2187–2199 (1987)CrossRefzbMATHGoogle Scholar
  10. 10.
    Jurečková, J., Sabolová, R.: Finite-sample density and its small sample asymptotic approximation. Stat. Probab. Lett. 81, 1311–1318 (2011)CrossRefzbMATHGoogle Scholar
  11. 11.
    Jurečková, J., Koenker, R., Portnoy, S.: Tail behavior of the least-squares estimator. Stat. Probab. Lett. 55, 377–384 (2001)CrossRefzbMATHGoogle Scholar
  12. 12.
    Mizera, I., Mueller, C.H.: Breakdown points and variation exponents of robust M-estimators in linear models. Ann. Stat. 27, 1164–1177 (1999)CrossRefzbMATHGoogle Scholar
  13. 13.
    Portnoy, S., Jurečková, J.: On extreme regression quantiles. Extremes 2(3), 227–243 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Sabolová, R.: Small sample inference for regression quantiles. KPMS Preprint 70, Charles University in Prague (2012)Google Scholar
  15. 15.
    Zuo, Y.: Finite sample tail behavior of the multivariate trimmed mean based on Tukey-Donoho halfspace depth. Metrika 52, 69–75 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Zuo, Y.: Finite sample tail behavior of Hodges-Lehmann type estimators. Statistics 35, 557–568 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Zuo, Y.: Finite sample tail behavior of multivariate location estimators. J. Multivar. Anal. 85, 91–105 (2003)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Faculty of Mathematics and PhysicsCharles University in PraguePragueCzech Republic

Personalised recommendations